Jump to content
Sclero Forums
DRainey

Plaquenil Lichen Planus

Recommended Posts

I’ve been using plaquenil for sometime now and just heard from someone that had been taken the drug and got Lichen Planus from plaquenil so it has me concerned has anyone heard or have gotten this from using this drug?

Share this post


Link to post
Share on other sites

Hi DRainey,

 

Welcome to these forums!

 

I've never taken plaquenil, so can't advise you from my own experience; however, if you put "plaquenil" in the search engine at the top right hand side of the Forums' portal, you'll find that we do have many threads on the subject.

 

Unfortunately, most medications do have side effects, but it's very often a case of weighing up the benefits of using a particular drug, against the possible problems from any side effects. As all drugs tend to affect people differently, sometimes the side effects which are experienced by some users are of no consequence to others.

 

Generally, the side effects can be noticeable fairly soon after first taking the medication (although not always; prednisolone is an example where the side effects can take a while to manifest themselves) so if you've been taking plaquenil for a while without developing lichen planus, it's possible that you may not have the problem. However, as I have no medical training apart from an out of date first aid certificate, I would suggest that if you're concerned, you should ask the advice of your doctor, or the physician who prescribed the medication to you, if only to set your mind at rest.

 

Kind regards,

Share this post


Link to post
Share on other sites

Hi DRainey,

 

I had to look that up because I've never heard of it. I know several that have been on plaquenil  without issues, and I myself have been on it for 18 years. No problems. The main concern with plaquenil which I'm sure you know is it can cause blindness, so getting a baseline eye exam and then repeat exams every 6 months to 1 year are critical. Again no problems for me at all. My rheumatologist's nurse has been on it for 30 years. It works wonders for me so I sure hope I never have to go off of it, or I would never be able to get out of bed. 

Share this post


Link to post
Share on other sites

Thank you both for your response on the subject.

 

I do have great medical and eye doctors and am examined often, but when someone tells you about a medication and what’s it done to them, it just makes you question and want to ask others that have and or taking it to gain information before presenting it to the professionals.

 

Thank you again. Scleroderma stinks but we will continue to stay strong and fight the fight!

Share this post


Link to post
Share on other sites

Hi DRainey,

 

As it happens, many drugs can cause a lichenoid reaction that results in lichen sclerosus, including plaquenil, beta blockers, and even NSAIDs.  However, about 9 out of 10 times, plaquenil is effective in *treating* lichen planus, so it's sort of a double-edged sword, with the odds far in favor of plaquenil helping more than hurting. 

 

At least, this is my layman's interpretation of the dilemma. See Lichen Planus by American Family Physician for more information. 

 

:hug-group:

Share this post


Link to post
Share on other sites

And in interpreting my last post, please keep in mind that "headache" is a recognized "side effect" of aspirin -- even though, far and away, aspirin is better at treating headaches, than causing them.  

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...